Forums


Prevention Medications

Botox reactions

  • By Cyndi

    Hello fellow migrainears,
    I hope I spelled that right. Hurting a bit at the moment. I have a question for some of you that have used Botox to help relieve your migraines. Backstory of it all. I cannot take any Triptan based drug
    because I get the adverse effect. I start projectile vomiting and the migraine intensives 100%!! It’s HORRIBLE!! To include DHE.
    I’ve tried Topamax (Triptan based), obviously didn t work. I’ve tried gabapantine and multiple other Beta blockers, which none have helped and/or made me feel like I was in a cloud the whole time. Botox has helped me maintain less migraine episodes and love that. I understand it’s not the cure all but it does help lesson how many I get. I average about 12-15 migraines a month.
    Now to the main reason why I’m posting . My last neurologist moved out of state about 9 months ago. I had been seeing her for 3 years. (My migraines have gotten worst as the years go by.) She referred me to another neurologist in the building. By the time I got to see her and get started on another round of Botox it was 9 months later. To say I was excited about my Botox appt was an understatement. I couldn’t wait for it! Got it done this past Thursday, February Feb 1st. I had a migraine when I got them done. The new neurologist was aware of my migraine but that’s another forum post. Yesterday I stay feeling numbness & full sensation on my tongue, chest was tight and it was hard to breathe, more like take a full breathe in. Swallowing was difficult and just all around not feeling well. I wasn’t feeling like me. I felt something was off. The migraine disappeared yesterday but then these symptoms started. I went to see my husband whose a firefighter/paramedic and he conducted an EKG, pulse ox, & took my blood pressure. All turned out great but told him I just don’t feel like me. My tongue feels so weird and my chest feels like a ton bricks are sitting on it. He stated that maybe I had a reaction to the Botox. I find it hard to believe because I’ve NEVER felt like this after my last round with my other neurologist?! I’m obviously on day 2 and still don’t feel right. Ive taken Benadryl to see if that helps but has anyone out there have this happen to you?!

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi Cyndi,

    Thank you for sharing your story and being here with us! I am sorry to hear you are not feeling like yourself. The symptoms you’ve described could be possible side effects of Botox, but that’s for your doctor to determine. Please reach out to him/er and let him know what’s going on.

    It’s possible to experience adverse side effects of medications during any treatment period, even when we’ve not had them before. For example I’ve used sulfa based antibiotics without an issue. Twenty years (or so) ago I was taking Bactrim for an upper respiratory problem and was on the second to last day of use. A few hours after I took it, I experience difficulty breathing and flushing throughout my body. Sure enough I was having an allergic reaction to it for the first time. Allergic reactions to medications can happen at any time – even when we didn’t have a problem before!

    When I use the pill form of triptans, I have adverse affects as well. However, my migraine/headache doctor (a true expert) switched me to the nasal form and I haven’t had an issue! Maybe this is something to discuss with your doctor. I did want to mention that Topamax is not a triptan based medication, rather it’s an anticonvulsant medication that has helped many of us with migraine disease. On the other hand it doesn’t work for everyone. Not to worry there are over 100 medications and supplements that can be used to treat migraine disease. Let me share an article with you on these medications; . https://migraine.com/blog/migraine-preventives-start/.

    I hope this helps and you are feeling better soon!
    Nancy

    Reply Created with Sketch. reply
  • By Dana

    Hi Cyndi,
    I’m not a medical professional, but from experience, this doctor may have placed the injections just the slightest bit off from where your previous doc did or used just a smidge more or less in certain places. My first round of Botox ended with me have “drop neck” I could not hold my own head up and I ended up in a soft collar for 3 weeks, I had a different doc in the practice so the second round and she was aware of what happened the first time and she said just that. Doing the injection just the slightest bit away or using just a bit more or less medication can have dramatically different results. And it did, I was sore, which I learned would be the norm for me, but I never experienced “drop neck ” again. Unfortunately Botox didn’t end up working for me, but I would explain these symptoms to this new doctor and tell him/her that you didn’t experience them before. If they aren’t receptive, maybe they aren’t a good fit for you. Good luck.
    Dana

    Reply Created with Sketch. reply
  • By swyatt57

    I’ve had migraines since I was 10 I’m 61 they controlled my life for years imitrex was like a miracle when it first came out but it was so expensive and Insurance will only pay for only so many (4) a month and I had like 15 + a month? I’ve taken every preventative medicine they make nothing worked. Then about about 5 years ago I started taking 200mg Topamax 100am 100pm. Then two years ago 200mg botox between the of them and and imitrex, works pretty good I’m down to 2 to 4 migraine a month. Like a miracle it may have taken almost 50 years but I finally got some RELIEF!

    Reply Created with Sketch. reply